A 64-year-old woman with a progressive marginal zone lymphoma for which she had received induction therapy with six courses of rituximab and fludarabine presented with fever while receiving maintenance therapy with rituximab. In addition to the fever she complained of nausea, vomiting, weight loss and fatigue. After an extensive diagnostic procedure no cause was found for the fever. Finally, additional testing showed a positive polymerase chain reaction (PCR) for enterovirus in the cerebrospinal fluid and faeces. Because the immunoglobulin G level of our patient was 4.06 g/l (normal values 5.2 to 16 g/l), she was treated with intravenous immunoglobulins (IVI g) weekly with the goal to maintain an IgG level above 10 g/l. This resulted in a significant rise in anti-enteroviral antibodies from 10 IE /ml to 106 IE /ml. One month after treatment with IVI g, while withholding the rituximab, the PCR for enterovirus on faeces was negative and antibodies to the enterovirus in the serum had returned to normal levels. Rituximab can cause a prolonged B-cell deficiency resulting in hypogammaglobulinaemia.
We believe that treatment with ritxumab may have played a significant role in the development of this
rare central nervous system infection.